Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 14, NWS Austin/San Antonio, TX

April 29, 2009Val Verde County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at Apr 29, 2009, 7:21 PM CDT for Val Verde County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2009, 7:21 PM CDT (00:21 UTC)
Expired
Apr 29, 2009, 8:00 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 137 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:33 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1940 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KEWX 300021
TOREWX
TXC465-300100-
/O.NEW.KEWX.TO.W.0014.090430T0021Z-090430T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
721 PM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* TORNADO WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 800 PM CDT.

* AT 718 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF
  PUMPVILLE...OR ABOUT 21 MILES NORTHWEST OF LANGTRY...MOVING
  SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE OSMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN A MOBILE HOME OR VEHICLE...GET OUT AND GO TO A STURDY
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2997 10132 2975 10143 2977 10147 2976 10155
      2978 10156 2976 10158 2976 10162 2974 10165
      2979 10177 3007 10177
TIME...MOT...LOC 0020Z 293DEG 24KT 2994 10186

$$
1 follow-up statement
000 
WWUS54 KEWX 300049
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
749 PM CDT WED APR 29 2009

TXC465-300100-
/O.CON.KEWX.TO.W.0014.000000T0000Z-090430T0100Z/
VAL VERDE TX-
749 PM CDT WED APR 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR VAL VERDE
COUNTY...

AT 748 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A TORNADO. 
THIS TORNADO WAS LOCATED NEAR OSMAN...OR 7 MILES NORTHWEST OF
LANGTRY...MOVING SOUTHEAST AT 30 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN A MOBILE HOME OR VEHICLE...GET OUT AND GO TO A STURDY
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3000 10177 3003 10174 3002 10168 2994 10134
      2975 10143 2977 10147 2976 10155 2978 10156
      2976 10158 2976 10162 2974 10165 2979 10177
TIME...MOT...LOC 0049Z 293DEG 24KT 2987 10166

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Apr 29, 6:55 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 29, 6:55 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CDT WED APR 29 2009

.UPDATE...
ISOLATED SEVERE THUNDERSTORMS CONTINUE MOVING ACROSS NORTHWESTERN
VAL VERDE AND CENTRAL TERRELL COUNTIES, AS WELL AS OVER THE BURRO
MOUNTAINS WEST OF DEL RIO. BASED ON FORECAST MOVEMENT, HAVE ADDED
EDWARDS AND KINNEY COUNTIES TO TORNADO WATCH 211. ALSO, HAVE
BOOSTED POPS AND ADDED LOCALLY HEAVY RAINFALL MENTION FOR EDWARDS
AND VAL VERDE COUNTIES. OTHERWISE, ONGOING SOUTH CENTRAL TEXAS
FORECAST IS ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 633 PM CDT WED APR 29 2009/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
CURRENTLY WORKING SEVERE THUNDERSTORM IN VAL VERDE COUNTY...SO
HAVE CONCENTRATED ON SHORT TERM IN TAFS. VFR CIGS AT ALL TERMINALS
THROUGH THE EVENING. TS WILL MOVE TOWARD DRT IN ABOUT TWO HOURS.
EXPECT BRIEF HEAVY RA AND LIGHTNING. SHOULD ONLY LAST ABOUT AN HOUR.
DONT EXPECT ANY TS ALONG I35...BUT THERE IS A SLIGHT CHANCE AND
HAVE INCLUDED CB GROUP TO INDICATE THIS. CIGS WILL DROP TO IFR
OVER NIGHT AND RECOVER LATE MORNING TOMORROW. WILL LIKELY UPDATE
TAFS ONCE SEVERE THREAT DIMINISHES.

PREV DISCUSSION... /ISSUED 416 PM CDT WED APR 29 2009/

DISCUSSION...
A STORMY WEATHER PATTERN WILL PERSIST FOR MUCH OF THE NEXT WEEK.
TONIGHT A FEW SEVERE THUNDERSTORMS WILL THREATEN AREAS WEST OF
DRT/ECU, POSSIBLY FARTHER EAST IF MESOSCALE ENVIRONMENTS ARE
ALTERED FROM ONGOING CONVECTION MOVING TOWARD CROCKETT COUNTY.
SLIGHT MID-LEVEL RIDGING REMAINS EXPECTED OVER SOUTH CENTRAL TX
TOMORROW BUT THE PATTERN REMAINS FLAT ENOUGH TO BE VULNERABLE TO
MESOSCALE INFLUENCES. WILL STICK WITH SUB-CAP SHOWERS FOR THURSDAY
MORNING FOR NOW. LOW LEVEL MOISTURE CONTINUES TO DECREASE SO NO
MORNING SHOWERS ARE EXPECTED FRIDAY. EARLY SATURDAY, A FRONTAL
ZONE IS EXPECTED TO BECOME ESTABLISHED OVER NORTH TX AND COULD SET
THE STAGE FOR MCS ACTIVITY SATURDAY NIGHT. THIS PATTERN IS
REINFORCED BY TROUGHING TO APPROACH THE AREA SUNDAY WITH CONTINUED
GOOD CHANCES FOR RAIN AND STORMS. THE SUNDAY STORM PATTERN IS MUCH
STRONGER WITH THE ECMWF THAN THE GFS, BUT HAS BEEN A BIT OF AN
OUTLIER. EVEN WITH THE MORE FLAT PATTERN THE GFS SOLUTION OFFERS
UNSTABLE CONDITIONS FOR EVENING THUNDERSTORMS GOING INTO THE
EXTENDED FORECAST WITH A LEAN TOWARD A NOCTURNAL NORTHWEST FLOW
PATTERN. WITH GULF MOISTURE STREAMING INTO TX THROUGH THE PERIOD,
TEMPERATURES SHOULD REMAIN FAIRLY PREDICTABLE WITH NO MAJOR
CHANGES IN THE NEXT 7 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  84  72  88  71 /  20  20  10  -   10
AUSTIN BERGSTROM INTL AIRPORT  70  85  71  86  71 /  20  20  10  -   10
NEW BRAUNFELS MUNI AIRPORT     69  85  71  87  71 /  20  10  10  -   10
BURNET MUNI AIRPORT            68  83  70  86  69 /  20  20  10  -   10
DEL RIO INTL AIRPORT           72  91  73  94  73 /  30  10  -   -   10
GEORGETOWN MUNI AIRPORT        69  83  71  86  70 /  20  20  10  -   10
HONDO MUNI AIRPORT             71  88  71  89  71 /  10  10  -   -   10
SAN MARCOS MUNI AIRPORT        71  87  71  87  72 /  20  10  10  -   10
LA GRANGE - FAYETTE REGIONAL   71  86  72  87  73 /  20  20  10  -   10
SAN ANTONIO INTL AIRPORT       71  85  72  88  72 /  20  10  10  -   10
STINSON MUNI AIRPORT           71  86  72  91  72 /  10  10  10  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/05
Hazardous weather outlook, Apr 29, 3:05 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT WED APR 29 2009

TXZ171>173-183>194-202>209-217>225-228-301100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
305 PM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON TO THE EVENING
OVER THE WEST AND NORTH PART OF SOUTH CENTRAL TEXAS. SOME OF THE
THUNDERSTORMS COULD POSSIBLY BE SEVERE OVER THE WESTERN PART OF
SOUTH CENTRAL TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE STRONGER THUNDERSTORMS COULD PRODUCE AN
ISOLATED TORNADO. TORNADO WATCH 211 IS IN EFFECT FOR VAL VERDE
COUNTY UNTIL 10 PM CDT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 29, 3:11 PM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 PM CDT WED APR 29 2009

TXZ183-184-202-217-292200-
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
INCLUDING THE CITIES OF...DEL RIO...ROCKSPRINGS...BRACKETTVILLE...
EAGLE PASS
311 PM CDT WED APR 29 2009

...INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEST
PART OF SOUTH CENTRAL TEXAS...

THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE WEST PART OF SOUTH CENTRAL TEXAS LATER THIS AFTERNOON
THROUGH THE EVENING HOURS...OVER PARTS OF VAL VERDE...EDWARDS...
KINNEY...AND MAVERICK COUNTIES.  SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE OVER VAL VERDE COUNTY.
Local storm report, Apr 29, 6:25 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             1 N PANDALE             30.20N 101.55W
04/29/2009  M0.70 INCH       VAL VERDE          TX   CO-OP OBSERVER

            COOP OBSERVER REPORTED DIME SIZE HAIL NORTH OF PANDALE.

&&

EVENT NUMBER 00546

CJM
Local storm report, Apr 29, 6:27 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             1 N PANDALE             30.20N 101.55W
04/29/2009  M1.00 INCH       VAL VERDE          TX   CO-OP OBSERVER

            QUARTER SIZE HAIL NORTH OF PANDALE.

&&

EVENT NUMBER 00547

CJM
Local storm report, Apr 29, 6:36 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 N PANDALE             30.20N 101.55W
04/29/2009  M2.00 INCH       VAL VERDE          TX   CO-OP OBSERVER

            HEN EGG SIZE HAIL WAS REPORTED NORTH OF PANDALE.

&&

EVENT NUMBER 00548

CJM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:26 PM CDTSevere Thunderstorm WarningEWXVal Verde49 min
Apr 29, 7:58 PM CDTSevere Thunderstorm WarningEWXVal Verde32 min
Apr 29, 8:34 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde26 min
Apr 29, 9:30 PM CDTSevere Thunderstorm WarningEWXVal Verde45 min
Apr 30, 12:16 AM CDTSevere Thunderstorm WarningEWXMaverick44 min
Apr 30, 1:35 AM CDTHigh Wind WarningEWXAtascosa, Bexar, Caldwell, Comal, Dimmit, Frio and 6 more2 hr

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.